Hail, Platte
- When
- July 29, 1:05 PM MST to 1:10 PM MST
- Where
- Platte County, 14 mi SW of Wheatland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.907, -105.143
Quarter size hail covered the ground 14 miles southwest of Wheatland.
Thunderstorms produced very large hail across Goshen and Laramie counties in southeast Wyoming. Golf ball to baseball size hail struck west Cheyenne and caused significant property damage, including FE Warren Air Force Base.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced very large hail across Goshen and Laramie counties in southeast Wyoming. Golf ball to baseball size hail struck west Cheyenne and caused significant property damage, including FE Warren Air Force Base. A few people were injured at Frontier Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 11:07 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1207 PM MDT FRI JUL 29 2016 .UPDATE... Issued at 1145 AM MDT Fri Jul 29 2016 Low-level cumulus field is expanding rapidly in both coverage, and vertical extent over the Laramie Range. The overall environment is already quite favorable for severe thunderstorm development, w/the latest SPC Mesoscale Analysis showing steepening low/mid-lvl lapse rates and resultant MUCAPES over 2000 J/kg with minimal CIN. Moist boundary layer in place along/east of the Laramie Range with upper 50s dewpoints currently observed at KCYS, and effective bulk shear is more than sufficient for supercells at 40 kts. This combined w/ excellent low-level convergence will more than likely support more widespread activity as we head into the afternoon. Agree with HRRR solutions showing robust convection along a Cheyenne to Torrington line at 22z. Introduced likely PoPs over much of southeast WY this afternoon. All other aspects of the forecast are in good shape. && .SHORT TERM...(Today through Sunday) Issued at 300 AM MDT Fri Jul 29 2016 Today...Still believe we will see some fog develop during the late night and early morning hours based on current and projected temperature and dewpoint spreads, especially once some residual low and middle clouds dissipate with the passing showers across far southeast Wyoming and the southern Nebraska panhandle. Agree with the Storm Prediction Center outlook of marginal risk along and east of a Douglas to Laramie line this afternoon and evening based on the events of the past few days, as well as the proximity of a low and mid level theta-e ridge axis of instability residing north to south across far southeast Wyoming and the Nebraska Panhandle. Low level convergence along the Laramie Range expected to help ignite isolated to widely scattered coverage of thunderstorms this afternoon, and with projected CAPES of 1000 to 2000 J/kg and wind shear in excess of 40 knots, expect isolated strong to severe storms to develop in the marginal risk area, most likely south of a Cheyenne to Alliance line where instability will be maximized. Guidance maximums close and will follow these. Tonight...Storms expected to decrease in coverage and intensity this evening with the loss of daytime heating with more late night fog developing across parts of western Nebraska based on projected boundary layer progs. Saturday...With less low and mid level moisture availability and warmer temperatures at mid levels of the atmosphere, expect less coverage of afternoon and evening thunderstorms along with warmer temperatures at NAM and GFS guidance temperatures suggest. Saturday night...A quieter night with minimal chance of showers and thunderstorms due to lack of forcing mechanisms and lift. Boundary layer progs suggest late night fog possible from Chadron to Sidney. Sunday...A weak shortwave progged to move across northern Colorado will combine with adequate mid level moisture to produce isolated afternoon and evening thunderstorms, with limited coverage due to relatively warm temperatures aloft near 16 Celsius. Warming trend continues per thicknesses and warming temperatures aloft and have compromised between the NAM and GFS MOS maximum temperatures. .LONG TERM...(Sunday night through Thursday) Issued at 330 AM MDT Fri Jul 29 2016 There is general consensus with the 00Z medium range models progging the subtropical upper high center to shift east from the Four Corners to the south central Great Plains by midweek. The flow aloft will become southwest, opening the door for some monsoonal moisture. However, diurnal convective coverage will be isolated to widely scattered at best and confined to the higher terrain and portions of the plains. The ECMWF continues its wetter trend compared to the GFS, and compromised. Monday and Tuesday will be warmer than average with highs in the 80s to mid 90s. A rather potent upper trough will track east along the northern tier CONUS Wednesday which will push a cool front through the CWA. The flow aloft will be more westerly which will cut off the monsoonal moisture. Temperatures will moderate back to normal values for early August with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM MDT Fri Jul 29 2016 Mostly vfr conditions through the taf period. Scattered thunderstorms will develop along the Laramie Range over the next few hours and move southeast. Included vcts at most sites through the early evening. The best chance of mvfr/vfr vis in heavy rain will be at CYS. Winds will generally be below 20 kts, except in the vicinity of tstms. && .FIRE WEATHER... Issued at 300 AM MDT Fri Jul 29 2016 Lowering afternoon humidities through the weekend, and with winds and gusts slowly increasing each day, concerns will increase especially by Sunday along and west of Interstate 25. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...CLH SHORT TERM...RUBIN LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1212 PM MDT FRI JUL 29 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 301815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE ALONG AND EAST OF THE LARAMIE RANGE...TO THE SOUTH OF A WHEATLAND TO TORRINGTON LINE DURING THE MID TO LATE AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...WITH LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING ALONG AND EAST OF INTERSTATE 25. WYZ104-105-109>115-301815- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. HAMMER
The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
15 hail. Local standard time, as filed.
Quarter size hail covered the ground 14 miles southwest of Wheatland.
Golf ball size hail fell on U.S. Highway 85 four miles northwest of La Grange.
Quarter size hail was reported on U.S. Highway 85 23 miles northeast of Cheyenne.
Golf ball to tennis ball size hail was reported from three miles northwest of La Grange to La Grange.
Half dollar size hail was reported on Interstate 25 24 miles north of Cheyenne.
Quarter size hail was reported on U.S. Highway 85 at Gun Barrel.
Golf ball to tennis ball size hail reported two miles north of Cheyenne.
Quarter to golf ball size hail was reported about three miles northwest of Cheyenne.
Quarter size hail was reported at Cheyenne.
Quarter size hail was reported two miles northeast of Cheyenne.
Baseball size hail produced damaged buildings, windows, vehicles and trees from FE Warren Air Force Base to Frontier Park in west Cheyenne. Two persons were injured at Frontier Park during Cheyenne Frontier Days. One person was transported to a local hospital.
Quarter size hail was reported five miles northeast of Jay Em.
Ping pong ball size hail was reported at Terry Ranch Road south of Cheyenne.
Ping pong ball size hail was reported about two miles southeast of South Greeley.
Golf ball size hail was reported three miles southeast of South Greeley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656533, 656441, 656534, 656442, 656537, 656538, 656542, 656543, 656544, 656545, 656546, 656547, 656549, 656550, 656551.